Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 109, NWS Jackson, MS

December 13, 2001Forrest County, Jones County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Dec 13, 2001, 9:30 PM CST for Forrest County, Jones County, Lamar County, Mississippi. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 13, 2001, 9:30 PM CST (03:30 UTC)
Expired
Dec 13, 2001, 11:00 PM CST
In force
90 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Forrest County, MS, Jones County, MS, Lamar County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 140331
FFWJAN
MSC035-067-073-140500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CST THU DEC 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1100 PM CST

* AT 930 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER FORREST...LAMAR AND 
SOUTHERN JONES COUNTIES. THE STORMS WERE MOVING NORTHEAST AT 25 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 3 INCHES IN THE LAST HOUR 
HAVE OCCURRED OVER THIS AREA. STREET FLOODING HAS ALREADY BEEN 
REPORTED IN HATTIESBURG BY THE EOC...AND ADDITIONAL RAINFALL OF 1 TO 
2 INCHES BY 11 PM WILL AGGRAVATE FLOODING PROBLEMS. SMALL STREAMS 
AND DITCHES WILL LIKELY RISE OUT OF THEIR BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 3105 8955 3093 8941 3153 8883 3151 8932
1 follow-up statement
000 
WGUS74 KJAN 140417
FFSJAN
MSC035-067-073-140500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CST THU DEC 13 2001

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

JONES COUNTY IN SOUTHEAST MISSISSIPPI
LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
FORREST COUNTY IN SOUTHEAST MISSISSIPPI

UNTIL 1100 PM CST

AT 1010 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOUTHEAST LAMAR 
COUNTY...THE CITY OF HATTIESBURG AND SOUTHERN JONES COUNTY. THE 
STORMS WERE MOVING NORTHEAST AT 40 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN IN THE 
LAST HOUR OVER THE WARNED AREA. THE FORREST COUNTY EOC HAS REPORTED 
NUMEROUS STREETS FLOODED IN HATTIESBURG. MORE THUNDERSTORMS WERE 
MOVING INTO THE ARE AND AN ADDITIONAL 1 TO 2 INCHES ARE POSSIBLE BY 
11 PM. THIS ADDITIONAL RAINFALL WILL ONLY AGGRAVATE FLOODING 
PROBLEMS. SMALL STREAMS AND DITCHES WILL LIKELY RISE OUT OF THEIR 
BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 13, 9:05 PM CST, 25 minutes earlier.

Area forecast discussion, Dec 13, 9:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
905 PM CST THU DEC 13 2001

HAVE UPDATED THE ZONES TO REFLECT THE CANCELLATION OF TORNADO WATCH
FOR CENTRAL AND PORTIONS OF SOUTH. ALSO HAVE THE ACTIVITY DIMINISHING
FROM WEST TO EAST.

.JAN...
MS...FFA ALONG/NW OF A MERIDIAN-MONTICELLO LINE THROUGH MIDNIGHT.
LA...FFA ALL NE ZONES THROUGH MIDNIGHT.
AR...FFA ALL EXTREME SE ZONES THROUGH MIDNIGHT.

17

In the hours before

Special weather statement, Dec 13, 6:56 PM CST, 2 hours 34 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
656 PM CST THU DEC 13 2001

...THUNDERSTORMS...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS EASTERN
AND SOUTHERN MISSISSIPPI MAINLY ALONG AND EAST OF A
GRENADA...JACKSON... NATCHEZ...LINE THROUGH MIDNIGHT.  THE
PRIMARY THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING
STRAIGHT-LINE WINDS AND HAIL UP TO THE SIZE OF QUARTERS.

HOWEVER...THUNDERSTORMS ARE DEVELOPING AHEAD OF THIS MAIN
LINE...AND THESE STORMS WILL BE CAPABLE OF ROTATING...WITH THE
POTENTIAL OF PRODUCING AN ISOLATED TORNADO OR TWO.  THE ENTIRE
THREAT OF SEVERE WEATHER WILL END ACROSS THE REGION BY 2 AM
FRIDAY AS A COLD FRONT MOVES ACROSS THE REGION.

RESIDENTS ARE URGED TO REMAIN ALERT TONIGHT. THESE STORMS HAVE
DOWNED NUMEROUS TREES AND POWER LINES IN EASTERN LOUISIANA AND
WESTERN MISSISSIPPI...AS WELL AS PRODUCING LARGE HAIL.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND FLOODING
HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR ADDITIONAL
FLOODING WILL BE ENHANCED AS MORE SHOWERS AND THUNDERSTORMS
DEVELOP THIS AFTERNOON AND PRODUCE HEAVY RAIN OVER SATURATED
GROUND.

IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Dec 13, 7:00 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
700 PM CST THU DEC 13 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    YAZOO CITY                MS   WIND DAMAGE
12/13/01   YAZOO                          P.D. REPORTED TREES
                                          DOWN.

0635 PM    MADISON                   MS   WIND DAMAGE
12/13/01   MADISON                        S.O. REPORTED TREES DOWN
                                          IN FAIRFIELD
                                          SUBDIVISION.

0530 PM    VICKSBURG                 MS   WIND DAMAGE
12/13/01   WARREN                         S.O. REPORTED TREES
                                          DOWN.
Special weather statement, Dec 13, 7:16 PM CST, 2 hours 14 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 847...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
716 PM CST THU DEC 13 2001

LAZ016-023>026-MSZ027-035-036-040>042-047-060-140400-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION
OF TORNADO WATCH 847. COUNTIES AND PARISHES CANCELED INCLUDE:

IN NORTHEAST LOUISIANA:
MADISON LA...FRANKLIN LA...TENSAS...CATAHOULA...CONCORDIA...

IN NORTH MISSISSIPPI:
CARROLL...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...HOLMES...ISSAQUENA...SHARKEY...YAZOO...WARREN...

IN SOUTH MISSISSIPPI:
ADAMS...

THIS INCLUDES THE CITIES OF...BELZONI...CARROLLTON...HARRISONBURG...
LEXINGTON...MAYERSVILLE...NATCHEZ...ROLLING FORK...ST JOSEPH...
TALLULAH...VICKSBURG...VIDALIA...WINNSBORO...YAZOO CITY...

MSZ028>033-037>039-043>046-048>059-061>066-072>074-140400-
TORNADO WATCH 847 REMAINS VALID UNTIL 1000 PM CST THURSDAY FOR THE
FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW...OKTIBBEHA...

IN CENTRAL MISSISSIPPI:
ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...NESHOBA...KEMPER...
HINDS...RANKIN...SCOTT...NEWTON...LAUDERDALE...CLAIBORNE...COPIAH...
SIMPSON...SMITH...JASPER...CLARKE...JEFFERSON...

IN SOUTH MISSISSIPPI:
FRANKLIN MS...LINCOLN...LAWRENCE...JEFFERSON DAVIS...COVINGTON...
JONES...MARION...LAMAR...FORREST...

THIS INCLUDES THE CITIES OF...ACKERMAN...BAY SPRINGS...BRANDON...
BROOKHAVEN...CANTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS...
DE KALB...DECATUR...EUPORA...FAYETTE...FOREST...HATTIESBURG...
HAZLEHURST...JACKSON...KOSCIUSKO...LAUREL...LOUISVILLE...MACON...
MEADVILLE...MENDENHALL...MERIDIAN...MONTICELLO...PHILADELPHIA...
PORT GIBSON...PRENTISS...PURVIS...QUITMAN...RALEIGH...STARKVILLE...
WEST POINT...WINONA...
Local storm report, Dec 13, 7:23 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CST THU DEC 13 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    YAZOO CITY                MS   WIND DAMAGE
12/13/01   YAZOO                          P.D. REPORTED TREES
                                          DOWN.

0635 PM    MADISON                   MS   WIND DAMAGE
12/13/01   MADISON                        S.O. REPORTED TREES DOWN
                                          IN FAIRFIELD
                                          SUBDIVISION.

0530 PM    VICKSBURG                 MS   WIND DAMAGE
12/13/01   WARREN                         S.O. REPORTED TREES
                                          DOWN.

0705 PM    TCHULA                    MS   FLOODING
12/13/01   HOLMES                         S.O. REPORTED SEVERAL
                                          STREETS FLOODED.

0700 PM    11NE BRANDON              MS   WIND DAMAGE
12/13/01   RANKIN                         S.O. REPORTED TREES DOWN
                                          ON A HOUSE IN PISGAH.
Special weather statement, Dec 13, 8:45 PM CST, 45 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 847...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
845 PM CST THU DEC 13 2001

MSZ028>033-037>039-043>046-048>050-053>055-059-061>063-140400-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CLEARED A PORTION OF
TORNADO WATCH 847. COUNTIES CLEARED INCLUDE:

IN NORTH MISSISSIPPI:
MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW...OKTIBBEHA...

IN CENTRAL MISSISSIPPI:
ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...NESHOBA...KEMPER...
HINDS...RANKIN...SCOTT...CLAIBORNE...COPIAH...SIMPSON...JEFFERSON...

IN SOUTH MISSISSIPPI:
FRANKLIN...LINCOLN...LAWRENCE...

THIS INCLUDES THE CITIES OF...ACKERMAN...BRANDON...BROOKHAVEN...
CANTON...CARTHAGE...COLUMBUS...DE KALB...EUPORA...FAYETTE...FOREST...
HAZLEHURST...JACKSON...KOSCIUSKO...LOUISVILLE...MACON...MEADVILLE...
MENDENHALL...MONTICELLO...PHILADELPHIA...PORT GIBSON...STARKVILLE...
WEST POINT...WINONA...

MSZ051-052-056>058-064>066-072>074-140400-
TORNADO WATCH 847 REMAINS VALID UNTIL 1000 PM CST THURSDAY FOR THE
FOLLOWING COUNTIES:

IN CENTRAL MISSISSIPPI:
NEWTON...LAUDERDALE...SMITH...JASPER...CLARKE...

IN SOUTH MISSISSIPPI:
JEFFERSON DAVIS...COVINGTON...JONES...MARION...LAMAR...FORREST...

THIS INCLUDES THE CITIES OF...BAY SPRINGS...COLLINS...COLUMBIA...
DECATUR...HATTIESBURG...LAUREL...MERIDIAN...PRENTISS...PURVIS...
QUITMAN...RALEIGH...
Special weather statement, Dec 13, 8:45 PM CST, 45 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 847...UPDATED...COR WORDING
NATIONAL WEATHER SERVICE JACKSON MS
845 PM CST THU DEC 13 2001

MSZ028>033-037>039-043>046-048>050-053>055-059-061>063-140400-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF
TORNADO WATCH 847. COUNTIES CANCELED INCLUDE:

IN NORTH MISSISSIPPI:
MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW...OKTIBBEHA...

IN CENTRAL MISSISSIPPI:
ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...NESHOBA...KEMPER...
HINDS...RANKIN...SCOTT...CLAIBORNE...COPIAH...SIMPSON...JEFFERSON...

IN SOUTH MISSISSIPPI:
FRANKLIN...LINCOLN...LAWRENCE...

THIS INCLUDES THE CITIES OF...ACKERMAN...BRANDON...BROOKHAVEN...
CANTON...CARTHAGE...COLUMBUS...DE KALB...EUPORA...FAYETTE...FOREST...
HAZLEHURST...JACKSON...KOSCIUSKO...LOUISVILLE...MACON...MEADVILLE...
MENDENHALL...MONTICELLO...PHILADELPHIA...PORT GIBSON...STARKVILLE...
WEST POINT...WINONA...

MSZ051-052-056>058-064>066-072>074-140400-
TORNADO WATCH 847 REMAINS VALID UNTIL 1000 PM CST THURSDAY FOR THE
FOLLOWING COUNTIES:

IN CENTRAL MISSISSIPPI:
NEWTON...LAUDERDALE...SMITH...JASPER...CLARKE...

IN SOUTH MISSISSIPPI:
JEFFERSON DAVIS...COVINGTON...JONES...MARION...LAMAR...FORREST...

THIS INCLUDES THE CITIES OF...BAY SPRINGS...COLLINS...COLUMBIA...
DECATUR...HATTIESBURG...LAUREL...MERIDIAN...PRENTISS...PURVIS...
QUITMAN...RALEIGH...

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 6:11 PM CSTTornado WarningJANHinds, Madison49 min
Dec 13, 6:13 PM CSTSevere Thunderstorm WarningJANRankin62 min
Dec 13, 6:15 PM CSTSevere Thunderstorm WarningJANYazoo45 min
Dec 13, 6:28 PM CSTSevere Thunderstorm WarningJANJefferson47 min
Dec 13, 6:34 PM CSTSevere Thunderstorm WarningJANSimpson41 min
Dec 13, 6:49 PM CSTSevere Thunderstorm WarningJANFranklin46 min
Dec 13, 6:52 PM CSTSevere Thunderstorm WarningJANHolmes28 min
Dec 13, 6:54 PM CSTTornado WarningJANRankin, Scott66 min
Dec 13, 6:54 PM CSTTornado WarningJANLeake66 min
Dec 13, 6:57 PM CSTSevere Thunderstorm WarningJANMarion33 min
Dec 13, 7:01 PM CSTSevere Thunderstorm WarningJANAttala44 min
Dec 13, 7:22 PM CSTSevere Thunderstorm WarningJANSmith38 min
Dec 13, 7:34 PM CSTSevere Thunderstorm WarningJANNeshoba, Winston46 min
Dec 13, 7:34 PM CSTSevere Thunderstorm WarningJANNewton46 min
Dec 13, 7:55 PM CSTSevere Thunderstorm WarningJANLamar, Marion50 min
Dec 13, 8:30 PM CSTSevere Thunderstorm WarningJANForrest, Jones45 min
Dec 13, 9:13 PM CSTSevere Thunderstorm WarningJANForrest, Lamar47 min

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.